Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Newport/Morehead City, NC

March 1, 2017Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Mar 1, 2017, 10:44 PM EST for Greene County, Pitt County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 10:44 PM EST (03:44 UTC)
Expired
Mar 1, 2017, 11:45 PM EST
In force
61 min
Issued by
NWS Newport/Morehead City, NC

Counties Greene County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 95 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 11:20 PM ESTHAIL 0.75Renston, NCPENNY SIZE HAIL IN RENSTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS82 KMHX 020344
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
1044 PM EST WED MAR 1 2017

NCZ044-079-020445-
Greene-Pitt-
1044 PM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT GREENE...AND PITT COUNTIES...

At 1044 PM EST, a strong thunderstorm was located near Fremont, or 7
miles north of Goldsboro, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Greenville, Washington, Winterville, Ayden, Farmville, Snow Hill,
East Carolina University, Pitt Greenville Airport, Dowdy Ficklen
Stadium, Grimesland, Simpson, Hookerton and Walstonburg.

Torrential rainfall with this storm will result in very poor
visibilities when driving, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.

LAT...LON 3557 7782 3566 7769 3572 7717 3571 7719
      3564 7717 3560 7714 3560 7715 3552 7702
      3551 7707 3552 7705 3552 7707 3553 7706
      3555 7713 3552 7718 3549 7717 3538 7772
      3537 7780 3540 7780 3543 7783
TIME...MOT...LOC 0344Z 256DEG 46KT 3548 7794 

$$

8

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Mar 1, 8:13 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 1, 8:13 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
813 PM EST Wed Mar 1 2017

.SYNOPSIS...
A strong cold front crosses the region early Thursday morning,
followed by a secondary dry cold front late Friday. High
pressure will then build in behind the front through the
weekend. Another cold front will approach the area Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 745 PM Wed...The cold front is pushing into the
Appalachians early this evening with pre-frontal convection
stretching from SE VA across the Triangle into Upstate SC that
will continue to push into the region late this evening and
overnight. Haven't made much change to the forecast this
evening, mainly updating T/Td trends as gusty SW flow keeping
temps from falling much this evening.

Main story for tonight continues to be threat for a strong or
severe thunderstorm. Instability parameters overnight are
marginal due to loss of diurnal heating though shear is quite
strong for any updrafts that develop to tap into the efficient
shear to produce mainly a damaging wind gust or two.
Unidirectional shear profiles so tornado threat is very low to
nil. Temps very warm overnight in the 60s to around 70 until
daybreak when the front finally pushes through the coastal plain
where temps will drop into the 50s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 3 PM Wed...Could be some lingering showers across the
southern tier Thur morning as front will be located across the
Crystal Coast early in the day before pushing offshore through
the morning. Conditions will rapidly clear from NW to SE as dry
air pours into the region. TD's will plummet through the 30s.
Thicknesses on par with MOS guide in forecasting highs in the
60-65 degree range with NW winds 10-15 KT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 2 PM Wednesday...Dry weather will prevail with high
pressure in control through the weekend into early next week.
Temperatures will be back around normal levels for the season.

Thursday night through Monday...high pressure initially over
Missouri Thursday night will gradually build east with the axis
of the ridge settling along the eastern Carolina coast over the
weekend before moving offshore Monday. A reinforcing cold front
will cross the area Friday afternoon accompanied by gusty NW
winds. Temperatures will return to normal levels for early March
with the coldest night being Saturday morning as the ridge axis
settles near our area pushing lows into the upper 20s inland to
low/mid 30s coast. Inland areas will likely be below freezing
again Sunday morning with coastal areas in the upper 30s to mid
40s.

Monday night through Wednesday...While there are some model
differences in timing of precipitation, the overall pattern
shows high pressure moving offshore with increased S/SW flow
Tuesday into Wednesday. A strong cold front will be approaching
from the west with the GFS showing a strong mid-level shortwave
passing by to the north Tuesday night. Given the uncertainty at
this time frame, will continue chance PoPs Tuesday and Tuesday
night with quick drying behind the front Wednesday which is
depicted by both the GFS and ECMWF.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short term /through 00Z Friday/...
As of 7 PM Wed...Pred VFR cigs across the region this evening
except along the coast south of Oregon Inlet where low stratus
and fog is bringing IFR to MVFR conditions. A strong cold front
continues to approach from the west with pre-frontal convection
across the central piedmont and western coastal plain which
will push across eastern NC late this evening and overnight with
periods of MVFR or lower conditions with heavier showers
possible. VFR conditions expected to return around daybreak Thu
with skies clearing through the morning. Gusty SW winds will
continue ahead of the front and then become NW after fropa late
tonight around 10-15 kt with gusts around 20 kt through the day
Thursday.

Long term /Thursday Night through Monday/...
As of 2 PM Wednesday...High pressure will gradually build east
from Missouri toward the Carolinas through the weekend. With
very dry air in place with large temperature/dewpoint
spreads...expect predominate VFR conditions to prevail.

&&

.MARINE...
Short Term /Tonight and Thursday/...
As of 745 PM Wed...SW winds of 20-30 kt with some higher gusts
across the marine domain continue this evening as a cold front
approaches from the west. The gusty winds will inc somewhat and
peak this evening, where gale force winds still expected south
of Oregon Inlet esp over the warmer Gulf Stream waters. Winds
may ocnl gust to gales across E Pamlico sound and the northern
waters though not frequent enough to include gale headlines.
Winds will turn sharply NW behind the front early Thu morning
before diminishing through noon, falling below SCA by the
afternoon hours.

Long Term /Thursday Night through Monday/...
All Advisories will be down Thursday night with W/NW at 15 knots
or less prevailing. With a secondary cold front crossing the
region Friday afternoon, expect W/NW winds to again increase to
20-25 knots with seas quickly building to 6 to 7 feet late in
the day. Seas finally diminish Saturday night into early Sunday
as axis of high pressure settles along the coast. SW winds
increase again Monday as high pressure moves offshore with
strong cold front approaching from the west.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 10 AM EST Thursday for AMZ130-131-
     135>137.
     Gale Warning until 10 AM EST Thursday for AMZ152-154-156-158.
     Small Craft Advisory until 1 PM EST Thursday for AMZ150.

&&

SYNOPSIS...TL
NEAR TERM...SK/TL
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/SK
MARINE...CTC/SK/TL
Hazardous weather outlook, Mar 1, 3:01 PM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
301 PM EST Wed Mar 1 2017

NCZ029-044>047-079>081-090>095-098-022015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
301 PM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

A strong or severe storm is possible overnight ahead of a strong cold
front. The main threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low temperatures are expected to be 25 to 32 degrees Friday night and
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-022015-
Outer Banks Dare-Outer Banks Hyde-
301 PM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

A strong or severe storm is possible overnight ahead of a strong cold
front. The main threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 10:41 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1041 PM EST WED MAR 1 2017

NCZ029-044-020445-
Martin-Pitt-
1041 PM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITT...AND MARTIN
COUNTIES...

At 1040 PM EST, a strong thunderstorm was located 7 miles south of
Tarboro, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Greenville, Williamston, Robersonville, Jamesville, Fountain,
Hamilton, Oak City, Parmele, Everetts, Falkland, Hassell and
Beargrass.

Torrential rainfall with this storm will result in very poor
visibilities when driving, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.

LAT...LON 3601 7721 3593 7719 3594 7705 3586 7703
      3590 7692 3581 7690 3585 7684 3588 7683
      3586 7677 3577 7681 3572 7711 3574 7717
      3570 7720 3562 7767 3566 7769 3580 7747
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0340Z 256DEG 47KT 3580 7756

8
Special weather statement, Mar 1, 10:44 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1044 PM EST WED MAR 1 2017

NCZ044-079-020445-
Greene-Pitt-
1044 PM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT GREENE...AND PITT COUNTIES...

At 1044 PM EST, a strong thunderstorm was located near Fremont, or 7
miles north of Goldsboro, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Greenville, Washington, Winterville, Ayden, Farmville, Snow Hill,
East Carolina University, Pitt Greenville Airport, Dowdy Ficklen
Stadium, Grimesland, Simpson, Hookerton and Walstonburg.

Torrential rainfall with this storm will result in very poor
visibilities when driving, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.

LAT...LON 3557 7782 3566 7769 3572 7717 3571 7719
      3564 7717 3560 7714 3560 7715 3552 7702
      3551 7707 3552 7705 3552 7707 3553 7706
      3555 7713 3552 7718 3549 7717 3538 7772
      3537 7780 3540 7780 3543 7783
TIME...MOT...LOC 0344Z 256DEG 46KT 3548 7794

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 8:19 PM ESTSpecial Marine WarningMHX56 min
Mar 1, 10:41 PM ESTSpecial Weather StatementMHXMartin64 min
Mar 1, 11:22 PM ESTSpecial Weather StatementMHXBeaufort, Duplin, Jones, Lenoir, Onslow53 min
Mar 1, 11:43 PM ESTSpecial Weather StatementMHXWashington62 min
Mar 2, 12:19 AM ESTSpecial Weather StatementMHXCraven, Hyde, Jones, Onslow, Pamlico41 min
Mar 2, 12:34 AM ESTSpecial Marine WarningMHX41 min
Mar 2, 12:34 AM ESTSpecial Marine WarningMHX56 min
Mar 2, 12:40 AM ESTSpecial Weather StatementMHXDare, Hyde, Tyrrell65 min
Mar 2, 12:58 AM ESTSpecial Weather StatementMHXCarteret47 min
Mar 2, 1:28 AM ESTSpecial Weather StatementMHXDare32 min
Mar 2, 1:50 AM ESTSpecial Marine WarningMHX25 min
Mar 2, 3:23 PM ESTSmall Craft AdvisoryMHX45 hr

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.